Wisconsin, 2009Flash Flooding and Heavy Rain in Wisconsin, July 24, 2009
July 24, 2009 · NWS ARX · 7 events in 3 counties and zones
Clusters of thunderstorms produced 2 to 4 inches of rain in about two hours, which caused flash flooding. There were mudslides, trees and debris along Highway 35 in Crawford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- $55,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms produced 2 to 4 inches of rain in about two hours, which caused flash flooding. There were mudslides, trees and debris along Highway 35 in Crawford County. Other highways that were reported to have water over the road included Highway 81 and 151.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:45 PM CST, 15 minutes earlier.
Area forecast discussion, Jul 24, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT FRI JUL 24 2009
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING...AND
PRECIPITATION AND TEMPERATURES FROM SATURDAY THROUGH MONDAY ARE
THE MAIN CONCERNS WITH THIS PART OF THE FORECAST.
AT 3 PM...A COLD FRONT WAS LOCATED FROM ASHLAND WISCONSIN
SOUTHEAST TO FORT DODGE IOWA. ELEVATED SHOWERS AND STRONG
THUNDERSTORMS WERE LOCATED BETWEEN DODGE CENTER MINNESOTA
TO BOSCOBEL AND RICHLAND CENTER WISCONSIN. THIS PRECIPITATION WAS
GENERATING IN AN AREA OF MODERATE TO STRONG 900 TO 700 MB
FRONTOGENESIS. 40 TO 50 KNOT 700 MB WINDS ARE BRINGING
ELEVATED INSTABILITY INTO THIS AREA FROM WESTERN IOWA.
SPC MOST UNSTABLE CAPES ARE RUNNING AROUND 3000 J/KG JUST
WEST OF OUR FORECAST AREA. MEANWHILE AHEAD OF THE COLD FRONT...
SURFACE BASE CAPES ARE RUNNING BETWEEN 500 AND 1000 J/KG. IN
ADDITION TO THIS INSTABILITY...THE EFFECTIVE BULK SHEAR ARE RUNNING
ANYWHERE FROM 45 TO 55 KNOTS. AS A RESULT...WE EXPECT THAT THE
THREAT FOR SEVERE WEATHER WILL LIKELY CONTINUE UNTIL AT AT LEAST
10 PM THIS EVENING. DESPITE CINS APPROACHING 200 J/KG CAUSED BY
THE EARLIER CONVECTION...THERE IS STILL THE THREAT OF DAMAGING
WINDS DUE TO DOWNDRAFT CAPES APPROACHING 1000 J/KG. IF THE
SUNSHINE CAN MIX OUT THE STABLE LAYER NEAR THE SURFACE...THE
0-1 KM STORM RELATIVE HELICITY WOULD BE FAVORABLE FOR THE
DEVELOPMENT OF A TORNADO. AT THIS TIME...THE BEST THREAT OF SEVERE
WEATHER LOOKS TO BE ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND SOUTHWEST WISCONSIN.
A CLOSED 500 MB LOW WILL MOVE SOUTHEAST INTO THE GREAT LAKES FOR
MUCH OF THE UPCOMING WEEKEND. THE COMBINATION OF COLD AIR ALOFT
AND DIURNAL HEATING WILL RESULT IN MEAN LAYER CAPES CLIMBING INTO
THE 500 TO 1000 J/KG RANGE. AS A RESULT...THERE WILL BE A CHANCE
OF INSTABILITY SHOWERS AND THUNDERSTORMS FROM LATE MORNING THROUGH
EARLY EVENING ACROSS THE ENTIRE AREA ON SATURDAY AND MAINLY ACROSS
WESTERN WISCONSIN ON SUNDAY. WITH THE GFS 850 MB TEMPERATURE
ANOMALIES RUNNING AROUND 1 BELOW THE 1948 TO 2007 STANDARDIZED
ANOMALIES...HIGH TEMPERATURES ON SATURDAY WILL LIKELY RANGE FROM
THE UPPER 60S TO MID 70S.
ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS LOOK POSSIBLE ON
MONDAY AS A COLD FRONT APPROACHES THE REGION. SOUTHWESTERLY WINDS
AHEAD OF THIS FRONT WILL ALLOW TEMPERATURES TO CLIMB TO AROUND 80
IN MOST AREAS.
.LONG TERM...TUESDAY THROUGH FRIDAY
THE OUTGOING LONG WAVE RADIATION CONTINUES TO SHOW STRONG
TROPICAL FORCING LOCATED OVER THE WESTERN PACIFIC BETWEEN 140 AND
170 DEGREES EAST LONGITUDE. WITH THE SEA SURFACE TEMPERATURES IN
THIS AREA REMAINING AT OR ABOVE 29C...THIS CONVECTION WILL LIKELY
CONTINUE THROUGH THIS TIME PERIOD. THE WAVE TRAIN ASSOCIATED WITH
THIS CONVECTION HAS RESULTED IN THE DEVELOPMENT OF A STRONG 150 MB
ANTICYCLONE CENTERED AT 150 DEGREES EAST LONGITUDE AND 50 DEGREES
NORTH LATITUDE. AS THIS SYSTEM PROGRESSES EAST...THE TELECONNECTION
ASSOCIATED WITH THIS FEATURE WILL LIKELY RESULT IN FURTHER
AMPLIFICATION OF THE 500 MB RIDGE ACROSS THE PACIFIC NORTHWEST AND
WESTERN CANADA. AS THIS OCCURS...THE 500 MB TROUGH AXIS SHOULD
GRADUALLY SHIFT FROM THE GREAT LAKES AND ONTARIO WEST INTO THE
NORTHERN PLAINS AND MANITOBA...AND IN TURN OUR WINDS ALOFT WILL
SHIFT FROM THE NORTHWEST TO THE WEST.
SINCE THE 24.00Z MODELS SEEM TO HAVE A GOOD HANDLE ON THIS
SITUATION...THERE WAS ENOUGH CONFIDENCE TO APPLY SOME MORE TIMING
TO THIS PART OF THE FORECAST. WITH CANADIAN COLD FRONTS MOVING
SOUTHEAST THROUGH THE AREA FROM MONDAY NIGHT INTO TUESDAY...AND
FROM THURSDAY NIGHT INTO FRIDAY...SLIGHTLY HIGHER PRECIPITATION
CHANCES WERE CENTERED ON THOSE TIME PERIODS. SINCE THE LAST
3 MODEL RUNS BEING DRY FROM TUESDAY NIGHT THROUGH WEDNESDAY...THE
PRECIPITATION PROBABILITIES WERE DROPPED FOR THOSE TIME PERIODS.
WITH THE GFS AND ECMWF 850 MB TEMPERATURE ANOMALIES REMAINING
ANYWHERE FROM 0.5 TO 1.5 BELOW THE 1948 TO 2007 STANDARDIZED
ANOMALIES...THE TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGH
THE END OF JULY. SINCE THE MOS MAXIMUM TEMPERATURES HAVE BEEN
TRENDING TOO WARM LATELY...A 50-50 BLEND OF HPC AND MOS BIAS
CORRECTED WERE USED FOR THESE GRIDS.
&&
.AVIATION...TONIGHT THROUGH SATURDAY MORNING
SURFACE COLD FRONT REMAINS TO THE WEST OF BOTH TAF SITES THIS
AFTERNOON. STILL SOME UNCERTAINTY AS TO WHETHER ADDITIONAL
CONVECTION WILL FIRE ALONG THE FRONT. LAPS ANALYSIS AT 24.18Z SHOWS
A BUILDING NARROW AXIS OF CAPE JUST AHEAD OF THE FRONT. WATER VAPOR
SATELLITE IMAGERY STILL SHOWS A SHORT WAVE TROUGH UPSTREAM ACROSS
NORTHERN MINNESOTA. THE 24.18Z RUC SHOWS THE FRONTOGENESIS
CIRCULATION INCREASING WITH THE FRONT THROUGH THE LATE
AFTERNOON...ESPECIALLY OVER THE WESTERN SECTIONS OF THE FORECAST
AREA AND BELOW 700 MB. HAVE MAINTAINED THE CONTINUITY FROM THE
PREVIOUS TAFS OF SHOWING VICINITY SHOWERS THROUGH THE LATE AFTERNOON
INTO THE EARLY EVENING. VISIBLE AND IR SATELLITE SHOWING A LARGE
MASS OF LOW CLOUDS ASSOCIATED WITH THE SURFACE LOW. CEILINGS ARE
PRIMARILY VFR WITH SOME EMBEDDED MVFR. EXPECTING THESE CLOUDS TO
MOVE INTO BOTH TAF SITES SATURDAY MORNING AND FOR NOW HAVE BROUGHT
IN VFR CEILINGS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...BOYNE
AVIATION...04
Hazardous weather outlook, Jul 24, 11:41 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT FRI JUL 24 2009
IAZ008-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-
251100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINONA-
1241 PM CDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE BETWEEN 3 PM AND 10 PM. THE MAIN
SEVERE WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ009>011-019-029-030-WIZ054-061-251100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOWARD-WINNESHIEK-
1241 PM CDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT
AN AREA OF SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA
EARLY THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL ALL BE POSSIBLE WITH THESE STORMS.
A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. IF SUFFICIENT INSTABILITY IS ABLE TO BUILD...ADDITIONAL
THUNDERSTORMS MAY DEVELOP. IF THIS OCCURS...THE WINDS ALOFT WOULD
FAVORABLE FOR THEM TO BECOME SEVERE THROUGH 10 PM. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW THUNDERSTORMS ARE POSSIBLE DURING THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED
SATURDAY OR SUNDAY. IT IS TOO EARLY TO DETERMINE IF THERE WOULD
BE A SEVERE WEATHER THREAT FOR THE EARLY PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR POSSIBLE ACTIVATION
THROUGH EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RIECK/BOYNE/04
In the hours before
Special weather statement, Jul 24, 2:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT FRI JUL 24 2009
WIZ055-061-242115-
GRANT-RICHLAND-
320 PM CDT FRI JUL 24 2009
...STRONG TO SEVERE THUNDERSTORMS APPROACHING GRANT AND RICHLAND
COUNTIES...
AT 315 PM...DOPPLER RADAR INDICATED A STRONG TO SEVERE THUNDERSTORM
11 MILES NORTH OF WOODMAN...MOVING SOUTHEAST AT 35 MPH.
SMALL HAIL UP TO THE SIZE OF NICKELS AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THIS THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WOODMAN...TAVERA...BOSCOBEL...WESTPORT...BLUE RIVER...PORT ANDREW
AND HICKORY GROVE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR NORTHEASTERN
IOWA AND SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.
BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.
04
Local storm report, Jul 24, 2:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG CALMAR 43.18N 91.87W
07/24/2009 WINNESHIEK IA FIRE DEPT/RESCUE
12 TO 18 INCH DIAMETER TREES SNAPPED
0104 PM HAIL CALMAR 43.18N 91.87W
07/24/2009 E1.75 INCH WINNESHIEK IA FIRE DEPT/RESCUE
LASTED APPROX 10 MINUTES. BROKE WINDOWS AND DAMAGED
SIDING.
0100 PM HAIL 2 NW CALMAR 43.20N 91.89W
07/24/2009 E1.25 INCH WINNESHIEK IA FIRE DEPT/RESCUE
HAIL WAS 8 TO 9 INCHES DEEP IN PLACES AND SHREADED CROPS
&&
SHEALocal storm report, Jul 24, 2:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL FERRYVILLE 43.34N 91.08W
07/24/2009 E1.00 INCH CRAWFORD WI CO-OP OBSERVER
&&
SHEALocal storm report, Jul 24, 2:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL SENECA 43.27N 90.97W
07/24/2009 E1.00 INCH CRAWFORD WI POST OFFICE
&&
SHEALocal storm report, Jul 24, 2:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL STEUBEN 43.18N 90.86W
07/24/2009 E0.50 INCH CRAWFORD WI AMATEUR RADIO
0347 PM HAIL 3 NE DORCHESTER 43.50N 91.47W
07/24/2009 E0.25 INCH ALLAMAKEE IA PUBLIC
&&
SHEALocal storm report, Jul 24, 2:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT FRI JUL 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 3 E DORCHESTER 43.47N 91.46W
07/24/2009 E0.50 INCH ALLAMAKEE IA PUBLIC
0357 PM HAIL 4 ENE DORCHESTER 43.49N 91.44W
07/24/2009 E0.50 INCH ALLAMAKEE IA PUBLIC
&&
SHEAFlash Flood, Crawford
- When
- July 24, 3:00 PM CST to 5:50 PM CST
- Where
- Crawford County, 2.04 mi SSW of Lynxville to 2.48 mi NNE of Lynxville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Crop damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.223, -91.066
Mudslides were reported along Highway 35. The highway was closed temporarily, until mud and debris could be removed. A few cars were stranded and motorists were rescued, but there were no injuries reported.
Heavy Rain, Vernon
- When
- July 24, 4:36 PM CST
- Where
- Vernon County, 0.69 mi N of De Soto
- Reported by
- COOP Observer
- Coordinates
- 43.430, -91.200
Heavy Rain, Grant
- When
- July 24, 4:46 PM CST
- Where
- Grant County, 0.69 mi N of Platteville
- Reported by
- Amateur Radio
- Coordinates
- 42.740, -90.480
Flash Flood, Grant
- When
- July 24, 5:17 PM CST to 7:30 PM CST
- Where
- Grant County, 3.77 mi NNW of Ellenboro to 2.74 mi E of Lancaster Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.830, -90.650
High water flooded sections of Highway 81 between Lancaster and Platteville.
Flash Flood, Grant
- When
- July 24, 5:17 PM CST to 7:30 PM CST
- Where
- Grant County, Kieler to 1.66 mi WNW of Kieler
- Cause
- Heavy Rain
- Property damage
- $8,000
- Crop damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.580, -90.600
Water was reported over Highway 151 near Kieler.
Heavy Rain, Crawford
- When
- July 24, 5:40 PM CST
- Where
- Crawford County, 0.69 mi N of Mt Zion
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -90.730
Heavy Rain, Grant
- When
- July 24, 5:48 PM CST
- Where
- Grant County, 0.69 mi N of Platteville
- Reported by
- Amateur Radio
- Coordinates
- 42.740, -90.480
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175323, 175648, 175649, 175647, 177454, 175650, 175651.